Texas, 2007

Hail and Damaging Winds in Texas, April 17, 2007

April 17, 2007 · NWS SJT · 7 events in 4 counties and zones

Another in a series of potent upper low pressure systems moving across the southern plains, combined with a surface dryline and cold front, produced showers and thunderstorms across much of the northwestern half of West Central Texas. A few of these thunderstorms produced marginally severe hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Another in a series of potent upper low pressure systems moving across the southern plains, combined with a surface dryline and cold front, produced showers and thunderstorms across much of the northwestern half of West Central Texas. A few of these thunderstorms produced marginally severe hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 17, 1:17 PM CST, 13 minutes earlier.

Area forecast discussion, Apr 17, 1:17 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
217 PM CDT TUE APR 17 2007

.UPDATE...
RECENT ZONE AND GRID UPDATE ADDED SEVERE THUNDERSTORM WATCH NUMBER
151 UNTIL 800 PM CDT THIS EVENING AND EXTENDED POPS INTO THE
CONCHO VALLEY AND HEARTLAND UNTIL THE WATCH ENDS. ALSO...INCREASED
CLOUD COVER FOR MOST OF OUR COUNTIES THROUGH THIS EVENING. NO
OTHER CHANGES.

23/HUBER

&&

.PREV DISCUSSION... /ISSUED 1251 PM CDT TUE APR 17 2007/

AVIATION...
THIS PACKAGE...LOW CLOUDS MOVING OUT. HIGH WINDS FROM THE WEST
WILL BE MOVING IN VIA A DRY LINE TO PUSH THROUGH THE REGION. MAY
GET AN ISOLATED STORM THROUGH ABI SITE. WILL MONITOR PROGRESSION
OF STORM ACTIVITY EARLY THIS AFTERNOON W/ MOVEMENT OF LOW. OTHER
SITES SHOULD BE OK.

UPDATE...
NO ZONE UPDATE IS PLANNED AT THIS TIME. CURRENT PACKAGE OK.

PREVIOUS POINT TEMPS/POPS...
ABILENE    74 47 78 55 / 40 10 10 10
SAN ANGELO 80 49 81 58 / 10 10 10 10
JUNCTION   75 44 81 53 / 20 10 10 10

SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR COKE-CROCKETT-
IRION-SCHLEICHER-STERLING-SUTTON-TOM GREEN.

LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR COKE-CONCHO-
TOM GREEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 74  47  78  55 /  40  40  10  10
SAN ANGELO 	 80  49  81  58 /  10  10  10  10
JUNCTION 	 75  44  81  53 /  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR COKE-CROCKETT-
IRION-SCHLEICHER-STERLING-SUTTON-TOM GREEN.

LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR COKE-CONCHO-
TOM GREEN.

&&

23/HUBER
Hazardous weather outlook, Apr 17, 4:25 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
525 AM CDT TUE APR 17 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
525 AM CDT TUE APR 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL STORM SYSTEM OVER EASTERN NEW MEXICO WILL MOVE
EAST ACROSS WEST CENTRAL TEXAS TODAY. ENOUGH INSTABILITY WILL BE
PRESENT TO BRING A SLIGHT RISK OF SEVERE THUNDERSTORMS
TODAY...MAINLY ALONG AND NORTH OF A SWEETWATER...BALLINGER...
BROWNWOOD LINE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. THE POTENTIAL ALSO EXISTS AN ISOLATED TORNADO AS THE
CENTER OF THE UPPER LOW MOVES ACROSS THIS AFTERNOON. FURTHER
SOUTH...FROM THE CONCHO VALLEY SOUTHWARD TO SONORA AND
OZONA...STRONG WEST WINDS AND LOW HUMIDITIES BEHIND A DRYLINE...WILL
BRING ELEVATED FIRE DANGER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Apr 17, 12:46 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
146 PM CDT TUE APR 17 2007

TXZ049-054-171945-
NOLAN TX-FISHER TX-
146 PM CDT TUE APR 17 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 PM CDT FOR NOLAN AND
FISHER COUNTIES...

AT 144 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 18 MILES NORTHWEST OF WASTELLA...OR
ABOUT 4 MILES SOUTHEAST OF SNYDER...MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HOBBS AND CAPITOLA BY 245 PM CDT

PEA SIZE TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH
THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
TUESDAY EVENING FOR WEST CENTRAL TEXAS.

11
Special weather statement, Apr 17, 12:53 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
153 PM CDT TUE APR 17 2007

TXZ049-054-064>066-098-099-113-114-127-128-139-140-172100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-HASKELL-THROCKMORTON-JONES-
SHACKELFORD-TAYLOR-CALLAHAN-COLEMAN-BROWN-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD
153 PM CDT TUE APR 17 2007

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH THAT IS IN EFFECT FOR AN AREA ALONG AND NORTH OF A LINE FROM
STERLING CITY TO BROWNWOOD.

AT 150 PM CDT...RADAR SHOWED AN AREA OF SCATTERED STRONG TO SEVERE
THUNDERSTORMS FROM HAMLIN TO COLORADO CITY THAT WAS MOVING EAST
AT 30 MPH. THESE STORMS WILL LIKELY IMPACT ROBY...ROTAN...SWEETWATER
BY 3 PM.

OTHER STRONG TO SEVERE STORMS WILL CONTINUE TO DEVELOP.

THE STRONGEST STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND
VERY HEAVY RAIN THROUGH THIS AFTERNOON AS A STRONG UPPER LOW MOVES
EAST ACROSS THE AREA.

BE PREPARED FOR POSSIBLE WARNINGS.

The radar

The Dyess AFB radar (KDYX), 110 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Fisher

When
April 17, 1:30 PM CST to 1:35 PM CST
Where
Fisher County, 2.71 mi ESE of Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.715, -100.407

Hail covered the ground.

Hail, Fisher

When
April 17, 1:35 PM CST
Where
Fisher County, Roby
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.750, -100.380

Hail Covered the ground.

Hail, Runnels

When
April 17, 2:14 PM CST
Where
Runnels County, 0.91 mi SW of Wingate
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
32.040, -100.130

Hail, Jones

When
April 17, 2:40 PM CST
Where
Jones County, 2.91 mi E of Hawley
Measured
0.75 in hail
Reported by
Public
Coordinates
32.620, -99.780

Hail, Brown

When
April 17, 3:39 PM CST
Where
Brown County, 3.02 mi ESE of Thrifty
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
31.810, -99.080

Thunderstorm Wind, Brown

When
April 17, 3:49 PM CST to 3:50 PM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.710, -98.990

Thunderstorm Wind, Brown

When
April 17, 3:49 PM CST to 3:53 PM CST
Where
Brown County, 1.76 mi W of Early
Measured
55 kt (63 mph) estimated gust
Property damage
$13,000
Reported by
Public
Coordinates
31.750, -98.980

The high winds blew a large tree onto a house and the strong winds downed power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24286, 24287, 24288, 24289, 24290, 24291, 24292.